Parent Project Muscular Dystrophy recently hosted the second part of our Cardiac Webinar Seriers with Dr. Larry Markham (Children’s Hospital Vanderbilt, Vanderbilt, TN) and Dr. J. Lynn Jefferies (Cincinnati Children's Hosptial, Cincinnati, OH) to discuss cardiac interventions. 

 

Topics included:

  • When to intervene (parameters for intervening, pros/cons to early intervention)
  • What meds to use and why (ACE, ARB, Beta blockers, aldactone)

 

Dr. Markham discussed medical interventions, including beta blockers, ACE inhibitors, angiotensin receptor blockers, diuretics, heart failure medications: what to start, when to start, why to start, actions of the medications, side effects, follow up.

Dr. Jefferies discussied mechanical interventions, including internal cardiac defibrillators (ICD's), ventricular assist devices (VAD's), pacemakers: what are they, when to consider their use, why to consider their use, who should insert the device, pros/cons of each.

 

There were some great questions asked, but unfortunately we were not able to get to all of them during the webinar. The remaining questions have been addressed below!

Make sure to join us for Cardiac webinar series, Part 3 - The use of Ventricular Assist Devices in Patients with Duchenne in January.

 

Additional Questions

What if history of angioedema of unknown cause and use of ACE/ARB ect

 

Dr. Markham – Angioedema is a form of allergic reaction that can be associated with the use of various medications, including nonsteroidal anti-inflammatory drugs (NSAIDs), ACEIs, contrast media, angiotensin II receptor antagonists, diuretics, calcium channel blockers, or beta blockers. It can also be seen without an identified medication exposure. It can even be hereditary. The drugs most frequently involved are NSAIDs and ACEIs. However, this happens in < 1% of patients taking an ACEi. The agent responsible should be avoided as angioedema can be serious and life threatening. It may be appropriate to discuss seeing an Allergist to assist with the evaluation and future treatment decisions.

 

Jason has an average heart rate of 120 bpm. Is this something to be concerned about? His age is 27 years old and has normal EF and is taking losartan 25mg per day.

 

Dr. Markham – A resting heart rate of 120 bpm in a 27 year old is abnormal. This is common in Duchenne. Heart rate can be elevated in response to pain, fever, anemia (low blood count), poor respiratory function, or poor heart function among other things. In any young man with Duchenne, heart rate is one part of the evaluation when seen in clinic. In any young man with Duchenne who has a heart rate that is higher than normal for age, I consider routine use of the 24 hour Holter which can help determine heart rate during the day and night and provide insight into the need for additional therapy. If there is no other explanation and the heart rate is consistently elevated, one could consider treating with a beta-blocker.

 

Can you take both ACEi and ARBs or should you take one, not the other?  If you must choose, start with ACEi or start with ARB? Why?

 

Dr. Markham – An ACEi and ARB work in a similar manner, so taking both does not necessarily add benefit, but may be associated with more side effects, such as lowering of BP or elevation in potassium. Adult heart failure studies have not shown a benefit for taking both compared to optimal dosing of one or the other. However, adding a beta-blocker, if needed, works by a different manner so there would be additional benefit. I typically begin with ACEi due to the data that we have that it works. ARBs tend to be more expensive and less likely covered by insurance unless you have “failed” therapy with an ACEi. Future studies will help to answer the question of which is better for Duchenne.

 

Can you explain why these b/p meds don't cause low b/p in younger Duchenne pts when given for prevention

Dr. Markham – These medications can cause lowering of the BP, but often times it is not significantly lower than one might expect for age. The dose used is often on the lower side of the dosing range, so there is less low BP. In addition often, boys are treated with steroids which does impact BP (more likely to be elevated or at least towards the top of normal for age). These medications balance that slight increase. However, if more than one medication is used or diuretics are added, then there is a greater chance of lowering of BP.

 

Can high blood pressure be a sign of early cardiac problems? I am a confirmed carrier of Duchenne with normal ECG and Echocardiogram. I once had tachicardia during a Cesarian section and was passing out while already lying down and had just been given the epidural. I forgot to say that they had to give me a shot of adrenalin.

Dr. Jefferies – High blood pressure can sometimes be a presenting symptom of heart failure. However, since you have a normal echocardiogram, it is unlikely that this is the case. I would worry more that you have essential hypertension which is a very common problem. This needs to be properly diagnosed and treated. If untreated, hypertension can lead to myocardial dysfunction. This may accelerate heart muscle disease in the setting of being a carrier.  It is likely that your episode of tachycardia during your C-section was related to the epidural and surgical procedure, and may not have been related to hypertension issues.

My son is being follow by a cardiologist and I would really like to know if his latest stady could be review by any of this specialist to make sure we are acting properly since in Miami we do not have this Drs experties. Thank you in advance.

Dr. Jefferies – We would be happy to review the studies performed in Miami. We would also be happy to you at CCHMC if you are interested.  If this is not possible, we would suggest that you seek the opinion of a cardiologist who is familiar with neuromuscular cardiology.

Do you place any store on abnormalities of diastolic function which often preceed the changes in systolic function

Dr. Jefferies – Yes, we are very mindful of patients with abnormal diastolic function and preserved systolic function. This may be a marker of underlying myocardial changes such as fibrosis. We would detect such changes by cardiac MRI. If there were evidence of scar and preserved systolic function, enrollment may be possible in our ongoing eplerenone study.

I have a 10.75 year old who is in stage D. They recommended a heart transplant but he was denied. What do you think of this. He had inital echo at 5 and then at 10 unfortunately and has progressed rapidly. Is there a mimimum age or size for ICD or VAD. Is there a point of no return where nothing will help?

Dr. Jefferies – This is a case that would benefit from review within our institution. If you provide medical records, we can talk more about the possibility of a VAD. Although there are “points of no return”, I would be surprised if he is past that point being 10 years of age. My email is john.jefferies@cchmc.org.




Kathi Kinnett, Director of Clinical Care
Read more PPMD Staff Blogs

Views: 717

Comment

You need to be a member of PPMD Community to add comments!

Join PPMD Community

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2019   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service